MAUDE Adverse Event Report: COOK INC COOK TPN TRIPLE LUMEN TPN CATHETER SET

COOK INC COOK TPN TRIPLE LUMEN TPN CATHETER SET
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Sepsis (2067); No Code Available (3191)
Date of Event 06/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Common device name: not available as this device is not sold in the us, but it is considered to be clinically similar to a device that is, thus prompting this report.Reporter postal code: (b)(6).Reporter occupation: unknown.Report source other: competent authority; dkma ref (b)(4).Pma/510(k): not available as this device is not sold in the us, but it is considered to be clinically similar to a device that is, thus prompting this report.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported that a cook tpn triple lumen tpn catheter set was found to be broken and leaking.The device was placed in the jugularis interna right on (b)(6) 2020 and secured to the patient using sutures and a bandage.When not in use, the catheter was maintained with a heparin lock.The patient was reported to be bedridden.Date of event was originally reported as (b)(6) 2020.Additional information was received stating on 03jun2020, the nurse noticed that the bed was wet where the three lumens of the central venous catheter were located.It was noted that the catheter had been "pierced" just before the catheter divided into three lumens.The device had been indwelling for 8 weeks.No problems with flushing or drawing fluids from the catheter had been noticed.The catheter was subsequently removed and replaced under full anesthesia.About six hours post-procedure, the patient was admitted to the intensive care unit due to sepsis.The patient was treated with antibiotics and spent two and a half weeks in the icu.The patient still has inpatient status.
 
Additional Manufacturer Narrative
Investigation / evaluation: as reported by copenhagen university hospital, a cook tpn triple lumen tpn catheter set (c-tpns-8.0t-90) was found to be broken and leaking.The device was placed in the right internal jugular vein on (b)(6) 2020 and was secured with sutures and a bandage.The device was maintained with a heparin lock when not in use.The patient was bedridden.On (b)(6) 2020, a nurse discovered that the bed was wet and found that the catheter had been ¿pierced¿ just before the catheter separates into three lumens.There were no problems flushing or drawing from the device.The catheter was subsequently removed and replaced under full anesthesia.Approximately six hours after that procedure, the patient was found to be septic and was admitted to the intensive care unit.The patient was treated with antibiotics and spent two and a half weeks in the icu.It should be noted that although it is unknown what size syringe was used to flush device, a related complaint from the facility, reported at the same time and on the same lot, states that 2ml and 10ml syringes were used to flush the same type of device.A review of the complaint history, device history record, instructions for use (ifu), and quality control of the device were conducted during the investigation.One used complaint device and 3 unused devices were returned to cook ireland for a related complaint for shipment onto cook inc in the usa (manufacturer).However, the shipment has experienced difficulties clearing customs and as of on (b)(6) 2020, after 30 days transit, still has not been delivered.Cook has considered these items lost.A review of the distribution center records indicated that all products from lot: 901131344 had been distributed to customers by 16apr2019, meaning that a sample from the same lot could not be reviewed.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the device history record for the set lot and the catheter component lot revealed no related nonconformances.There are two additional complaints on this device lot from the same facility for the same failure mode reported in mdr reports#: 1820334-2020-01286 and #1820334-2020-01287.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: warnings: extreme caution must be used in placement and monitoring placement into the subclavian vein may result in compression of the catheter by the clavicle and first rib.Excessive compression may result in catheter damage, including rupture or catheter embolus.Compression of the catheter and consequent risk may be minimized by placement lateral to the junction of the clavicle and first rib or use of alternative venous sites.Silicone catheters are not designed for power injection.Catheter rupture may occur.Use of a 10 ml syringe or larger will reduce the risk of catheter rupture.Subcutaneous catheter placement with curved hemostat 9.Verify the catheter tip position radiographically and close all wounds.The catheter can then be sutured to the skin and dressed in a standard fashion.Suggested maintenance if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with heparinized saline solution.Normal saline lock is permissible if utilizing the clc2000 injection cap.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing heparin or saline lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause for failure was traced to unintended user error.A clinical assessment of the complaint concluded the cause of this event may be traced user / procedural issues during routine care and maintenance of the device, although manufacturing issues and/or device failure cannot be ruled out.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient / event information has been received since the previous medwatch report was sent.

Brand Name
COOK TPN TRIPLE LUMEN TPN CATHETER SET
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10260325
Report Number1820334-2020-01289
Device Sequence Number2301694
Product Code FOZ
UDI-Device Identifier00827002033191
UDI-Public(01)00827002033191(17)210724(10)9011344
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2021
Device Model NumberN/A
Device Catalogue NumberC-TPNS-8.0T-90
Device Lot Number9011344
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/29/2020
Supplement Date Received by Manufacturer09/02/2020
Initial Report FDA Received Date07/10/2020
Supplement Report FDA Received Date09/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;